Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 211, NWS Phoenix, AZ

August 20, 2022La Paz County, Maricopa County, Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 20, 2022, 12:34 AM MST for La Paz County, Maricopa County, Yuma County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 12:34 AM MST (07:34 UTC)
Expired
Aug 20, 2022, 4:45 AM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties La Paz County, AZ, Maricopa County, AZ, Yuma County, AZ

The radar

The Yuma radar (KYUX), 143 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 7.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WGUS55 KPSR 200734
FFWPSR
AZC012-013-027-201145-
/O.NEW.KPSR.FF.W.0211.220820T0734Z-220820T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1234 AM MST Sat Aug 20 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  Northeastern Yuma County in southwestern Arizona...
  Southeastern La Paz County in west central Arizona...

* Until 445 AM MST.

* At 1234 AM MST, Gauge reports indicated flooding Columbus Wash. 
  Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding.

  SOURCE...Gauges reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sundad.

This includes the following streams and drainages...
  Farmers Canal, Centennial Wash, Deadman Wash, Loudermilk Wash, Red 
  Raven Wash and Copper Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3338 11360 3341 11346 3329 11323 3302 11318
      3296 11326 3305 11333

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AJ
2 follow-up statements
275 
WGUS75 KPSR 200846
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
146 AM MST Sat Aug 20 2022

AZC012-013-027-201145-
/O.CON.KPSR.FF.W.0211.000000T0000Z-220820T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-Yuma AZ-
146 AM MST Sat Aug 20 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM MST EARLY THIS 
MORNING FOR MARICOPA, NORTHEASTERN YUMA AND SOUTHEASTERN LA PAZ 
COUNTIES...

At 146 AM MST, Gauge reports indicated flooding Columbus Wash. Flash 
flooding is already occurring.

HAZARD...Life threatening flash flooding.

SOURCE...Gauges reported.

IMPACT...Life threatening flash flooding of rural roads and
         normally dry washes.

Some locations that will experience flash flooding include...
  Sundad. Affected roadways include Agua Caliente Road.

This includes the following streams and drainages...
  Farmers Canal, Deadman Wash, Loudermilk Wash, Columbus Wash, Red 
  Raven Wash and Copper Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3338 11360 3341 11346 3329 11323 3302 11318
      3296 11326 3305 11333

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AJ
477 
WGUS75 KPSR 201150
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
450 AM MST Sat Aug 20 2022

AZC012-013-027-201200-
/O.EXP.KPSR.FF.W.0211.000000T0000Z-220820T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-Yuma AZ-
450 AM MST Sat Aug 20 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR MARICOPA, NORTHEASTERN YUMA 
AND SOUTHEASTERN LA PAZ COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM MST Saturday for 
portions of south central Arizona and southwest Arizona.

LAT...LON 3338 11360 3341 11346 3329 11323 3302 11318
      3296 11326 3305 11333

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 10:51 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 19, 10:51 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1051 PM MST Fri Aug 19 2022

.UPDATE...Updated Aviation Discussion.

.SYNOPSIS...
Temperatures will be below normal today with thunderstorms
increasing through the afternoon and evening. Deep Monsoon
moisture and disturbances will maintain good chances for showers
and thunderstorms through the weekend. Heavy rainfall and
localized flooding are likely with chances peaking this afternoon
through Sunday morning. Temperatures are also forecast to cool to
well below normal with highs falling into the low nineties today
and possibly even the upper eighties by Saturday. Below normal
highs will warm to near 100 degrees for next week with slight to
fair chances of isolated to scattered storms each day.

&&

.DISCUSSION...
Visible satellite imagery and radar this afternoon showed numerous
showers and thunderstorms across southeast Arizona and along the
Mogollon Rim as well as southeastern parts of the metro area.
Several Flash Flood Warnings have already been issued across the
region as these storms are efficient rainfall producers. Meanwhile
across the lower deserts, widespread cloud cover from this
morning's shower activity has since diminished with insolation
contributing to destabilizing conditions. Given this,
thunderstorm development will continue to increase across the
lower deserts through the afternoon with objective analysis
showing MLCAPE values upwards of 1,500-2,000 J/kg.

This activity is in response to anomalously deep monsoonal moisture
in place with an area of low pressure situated over northern Sonora
near the Gulf of California. An upper level trough is also noted to
the northwest of our area over the Great Basin with a jet streak
positioned favorably across northern Arizona, which will act to help
induce difluence over the region. Moisture values are anomalously
high across the region. The 19/12Z PHX balloon sounding from this
morning recorded a PWAT value of 2.22", which is a record for the
date according to PHX sounding climatology. The latest SPC
mesoanalysis data showed PWATs above 2" across much of south-
central Arizona this afternoon. The upper level forcing combined
with abnormally deep monsoonal moisture will lead to increasing
thunderstorm coverage through the remainder of the afternoon and
evening. Heavy rainfall leading to areas of flash flooding will be
the primary concern as thunderstorms are expected to be slow
moving, efficient rainfall producers. Modeled soundings show DCAPE
values less than 1,000 J/kg so wind threat doesn't look as high
but can't rule out a few instances locally strong winds with the
strongest thunderstorms, which may lead to some blowing dust. HREF
shows upwards of a 30-50% chance of outflow gusts exceeding 35
mph.

Thunderstorm chances will continue to increase through the
afternoon/evening, climbing upwards of 60-70% across south-central
Arizona with chances quickly dropping off west of the Colorado River
Valley. The latest HiRes guidance shows increasing thunderstorm
coverage extending into the lower deserts over the next couple of
hours continuing into the evening hours. Radar currently shows
several outflows pushing across northern Pinal County and
southeast Maricopa County leading to new thunderstorm
development. The 12Z HREF showed upwards of 50% chance of 3 hour
QPF > 1" across south-central Arizona through this evening with
higher probabilities residing across southeast Arizona.

Heading through the day Saturday, the area of low pressure is seen
lifting toward the northeast through southeast Arizona and into New
Mexico before pushing toward the east into the southern Plains
Sunday. HREF paintball plots shows the bulk of precipitation
shifting east of the region into New Mexico tomorrow with the low.
However, we may still see some jet support tomorrow to help lead to
thunderstorm development over the high terrain before pushing into
the lower deserts. PoPs for Saturday remain quite elevated around 60-
80% across central Arizona with chances dropping off quickly
across southwest Arizona and southeast California. WPC QPF over
the next couple of days has trended downward compared to previous
forecasts. Amounts range from around 0.25" to upwards of an inch
across the lower deserts with higher amounts in excess of an inch
over southern Gila County. Storm total rainfall amounts are likely
to vary with some areas seeing little while others may see
locally high amounts around 1-2". The highest QPF remains focused
across southeast Arizona.

Aside from the active monsoonal activity, temperatures will be well
below normal through the weekend as high temperatures only top out
in the low 90s across the Phoenix area while places across southeast
California climb into the low 100s. Afternoon highs will return into
the low 100s across the Valley next week with more typical daily
thunderstorm chances.

&&

.AVIATION...Updated 0551Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

The threat for thunderstorms appears to be over for the night over
the Phoenix area with just a chance for a light shower re-appearing
later tonight at KIWA. Winds to remain mainly southeasterly thru the
night. Sct to bkn mid level clouds will persist as well. After a
wind shift back to westerly during the afternoon hours, another
round of t-storm activity looks likely early Saturday evening, with
gusty northeasterly winds and locally heavy rain possible as these
storms move across the region. Current chances for wind gusts aoa 30
kts appear to be in the 50-70% range. Once these t-storms once again
move off to the southwest, light shower activity is likely to
persist thru much of Saturday night with winds becoming more typical
southeasterly.

Southeast California/Southwest Arizona including KIPL and KBLH:

Once the current t-storm activity moves to the south of KBLH, winds
at that terminal to become mainly southerly with SCT-BKN mid cloud
decks all the way thru Saturday afternoon. Another chance for t-
storms returns to the KBLH Saturday evening. KIPL looks to be far
enough west to avoid any t-storm impacts thru the TAF period, with
just FEW-SCT mid cloud decks and a light southeasterly wind
prevailing.

&&

.FIRE WEATHER...
There is a good 40-60% chance of isolated-scattered showers and
storms through the afternoon followed by better 70-80% chances for
this evening, Fri night through Sat night across S-Cent AZ.
Slight to fair 20-40% storm chances for SW AZ and SE CA today and
Sat. Very elevated moisture with min RH values >40% today and >50%
Sat with excellent overnight recovery of >75-80% across the
region. Winds on average will be light, with the exception of any
thunderstorm outflows generating stronger gusts. Well below normal
max Ts today through the weekend as upper level disturbances with
deep Monsoon moisture are expected to impact much of AZ through
the remainder today and through the weekend. Impacts from
thunderstorm activity will include locally strong winds, rounds of
heavy rainfall and localized flooding well into the weekend.
Winds through the period will remain light, with the exception of
nearby thunderstorms or thunderstorm outflows generating stronger
gusts. For next week drier and slightly warmer conditions with a
downtick in storm activity. Although daily semi-elevated chances
for showers and storms near ~20-40%, and below normal highs in the
upper 90s to low 100a remain likely.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through Saturday evening for AZZ531-533>563.

CA...None.
&&

DISCUSSION...Smith
AVIATION...Percha/Frieders
FIRE WEATHER...Sawtelle

In the hours before

Local storm report, Aug 19, 8:02 PM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
802 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     4 W WICKENBURG          33.96N 112.80W
08/19/2022  M54 MPH          MARICOPA           AZ   MESONET

            MESONET STATION MAWA 4.2 W WICKENBURG (AZ
            ALERT).

&&
Local storm report, Aug 19, 10:28 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1028 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     16 S QUARTZSITE         33.43N 114.26W
08/19/2022  M52 MPH          YUMA               AZ   MESONET

            MESONET STATION YP048 YUMA PROVING GROUND
            STATION 48.

&&
Local storm report, Aug 19, 10:33 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1033 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND GST     13 N WELLTON            32.86N 114.11W
08/19/2022  M49 MPH          YUMA               AZ   MESONET

            MESONET STATION YP012 YUMA PROVING GROUND
            STATION 12.

&&
Local storm report, Aug 19, 10:34 PM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1034 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND GST     12 NNW TACNA            32.86N 114.03W
08/19/2022  M56 MPH          YUMA               AZ   MESONET

            MESONET STATION YP004 YUMA PROVING GROUND
            STATION 4.

&&
Local storm report, Aug 19, 10:46 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1046 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     TSTM WND GST     12 N LIGURTA            32.84N 114.30W
08/19/2022  M47 MPH          YUMA               AZ   MESONET

            MESONET STATION YP008 YUMA PROVING GROUND
            STATION 8.

&&
Local storm report, Aug 19, 11:06 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1106 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     FLASH FLOOD      4 NE CENTENNIAL         33.61N 113.31W
08/19/2022                   MARICOPA           AZ   DEPT OF HIGHWAYS

            MCDOT REPORTED SALOME HIGHWAY CLOSED FROM
            I-10 TO MP22 DUE TO FLOODING.

&&

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:03 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa2 hr
Aug 19, 5:13 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 19, 5:13 PM MSTSevere Thunderstorm WarningPSRMaricopa36 min
Aug 19, 5:38 PM MSTSpecial Weather StatementPSR52 min
Aug 19, 5:40 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Aug 19, 6:04 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa5 hr
Aug 19, 6:18 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 19, 6:25 PM MSTSpecial Weather StatementPSR50 min
Aug 19, 6:32 PM MSTFlash Flood Warning Considerable damage threatPSRGila6 hr
Aug 19, 6:58 PM MSTSevere Thunderstorm WarningPSRYuma25 min
Aug 19, 7:00 PM MSTSpecial Weather StatementPSRMaricopa45 min
Aug 19, 7:04 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 19, 7:08 PM MSTSpecial Weather StatementPSRLa Paz52 min
Aug 19, 7:10 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa13 min
Aug 19, 7:12 PM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Aug 19, 7:23 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa3 hr
Aug 19, 7:25 PM MSTAreal Flood AdvisoryPSRMaricopa5 hr
Aug 19, 7:25 PM MSTSevere Thunderstorm WarningPSRLa Paz20 min
Aug 19, 7:35 PM MSTSpecial Weather StatementPSR40 min
Aug 19, 7:52 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 19, 7:56 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma64 min
Aug 19, 8:18 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 19, 8:31 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa11 min
Aug 19, 8:42 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa8 hr
Aug 19, 8:44 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Aug 19, 8:48 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 19, 8:59 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa6 hr
Aug 19, 9:18 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Aug 19, 10:07 PM MSTAreal Flood AdvisoryPSRYuma4 hr
Aug 19, 10:08 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma20 min
Aug 19, 10:11 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma64 min
Aug 19, 10:19 PM MSTSevere Thunderstorm WarningPSRYuma41 min
Aug 19, 10:28 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Yuma6 hr
Aug 19, 10:44 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 19, 10:54 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Aug 19, 11:48 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 20, 12:01 AM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Aug 20, 12:45 AM MSTAreal Flood WarningPSRLa Paz11 hr
Aug 20, 2:05 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 20, 3:06 AM MSTAreal Flood WarningPSRLa Paz, Maricopa9 hr
Aug 20, 6:43 AM MSTAreal Flood WarningPSRGila6 hr
Aug 20, 10:39 AM MSTSpecial Weather StatementPSRPinal51 min
Aug 20, 11:05 AM MSTSpecial Weather StatementPSRPinal40 min
Aug 20, 11:12 AM MSTSpecial Weather StatementPSR48 min
Aug 20, 11:37 AM MSTFlash Flood Warning Considerable damage threatPSRPinal3 hr
Aug 20, 11:56 AM MSTFlash Flood Warning Considerable damage threatPSRPinal3 hr
Aug 20, 12:04 PM MSTFlash Flood Warning Considerable damage threatPSRGila3 hr
Aug 20, 12:44 PM MSTSpecial Weather StatementPSRMaricopa46 min
Aug 20, 1:01 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal3 hr
Aug 20, 1:18 PM MSTSpecial Weather StatementPSRMaricopa42 min
Aug 20, 1:33 PM MSTSpecial Weather StatementPSRPinal42 min
Aug 20, 2:19 PM MSTFlash Flood Warning Considerable damage threatPSRPinal4 hr
Aug 20, 2:22 PM MSTSpecial Weather StatementPSR38 min
Aug 20, 2:30 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 20, 3:04 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 20, 4:17 PM MSTFlash Flood Warning Considerable damage threatPSRGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.